Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 179, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 18, 2003, 4:11 PM EDT for Johnston County, North Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2003, 4:11 PM EDT (20:11 UTC)
- Expired
- Aug 18, 2003, 4:45 PM EDT
- In force
- 34 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 19 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 526 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 979 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 182011 SVRRAH NCC101-182045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 410 PM EDT MON AUG 18 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 445 PM EDT * AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EMIT...OR ABOUT 16 MILES NORTH OF SMITHFIELD...MOVING SOUTH AT 5 MPH. PENNY SIZED HAIL AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... FLOWERS A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3581 7822 3578 7844 3551 7840 3555 7813 $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:20 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Aug 18, 2:20 PM EDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT MON AUG 18 2003 WEATHER PATTERN SHORT TERM WILL FEATURE WEAK TROUGH OFF COAST WITH BUILDING MID/UPPER LEVEL HIGH OVER THE OH VALLEY. THIS WILL TRANSLATE TO A MOSTLY DRY WEEK ACROSS CENTRAL NC WITH TEMPS CLOSE TO NORMAL. WEAK VORT CENTER OVER WRN VA AT THIS TIME SHOULD CONTINUE TO MOVE E-SE. TAIL END OF THIS FEATURE SHOULD ACROSS AREA THIS EVENING WITH NVA SETTING UP BY 12Z TUE. WITH AIRMASS MARGINALLY MOIST AND MID/UPPER FLOW ADVECTING DRY AIR INTO COLUMN, FEATURE WILL NOT HAVE MUCH TO WORK WITH. ETA DEPICTS CONCENTRATED AREA OF MOISTURE/LIFT OVER WESTERN VA LATE TONIGHT...DROPPING SOUTH ACROSS WESTERN PIEDMONT OF NC BY 12Z TUE. NO JET DYNAMICS NOTED UPSTAIRS OVERNIGHT AND VIRTUALLY NO LOW LEVEL CONVERGENCE. THUS, THIS SOLUTION WILL BE IGNORED FOR NOW. WILL GO WITH SLIGHT CHANCE THROUGH EARLY EVENING TO COVER POTENTIAL FOR ISOLATED CONVECTION. BUILDING HEIGHTS IN THE MID/UPPER LEVELS AND FAIRLY DRY AIR COLUMN SUGGEST WARM AND DRY CONDITIONS. LOW LEVEL THICKNESSES POINT TOWARD MAX TEMPS CLOSE TO NORMAL AND MOS GUIDANCE. WILL CONTINUE SLIGHT-SMALL CHANCE POP THU AS GFS HAS BEEN PERSISTENT IN DEPICTING MOISTURE RETURN IN THE MID LEVELS. ALSO, ETA DEPICTS LEE SIDE TROUGH DEVELOPING THU. AMPLIFYING TROUGH OVER OH VALLEY FRI-SAT WILL CAUSE AN INCREASING THREAT OF CONVECTION...MORE SO SAT. SOME DISAGREEMENT TO TIMING OF BOUNDARY, SO CHANCE POPS SUFFICE FOR NOW. CONTINUED CHANCE POPS SUN DUE TO TIMING UNCERTAINTY. DRY AND SEASONABLE CONDITIONS MON. .RAH...NONE. WSS
Hazardous weather outlook, Aug 18, 5:07 AM EDT, 11 hours 4 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181105- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 507 AM EDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 8:15 PM EDT | Severe Thunderstorm Warning | RAH | Guilford | 30 min |
| Aug 17, 8:30 PM EDT | Flash Flood Warning | RAH | Davidson | 90 min |
| Aug 18, 5:45 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 30 min |
| Aug 18, 5:54 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 36 min |
| Aug 18, 6:15 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 30 min |
| Aug 18, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 19 min |
| Aug 18, 6:36 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 24 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.